Colorado, 2002High Wind in Colorado, May 21, 2002
May 21, 2002 · NWS PUB · 12 events in 12 counties and zones
A strong cold front from the west generated high winds across the region. In Chaffee county in Salida, several trees were blown over, one demolishing a truck.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front from the west generated high winds across the region. In Chaffee county in Salida, several trees were blown over, one demolishing a truck. Just northwest of Salida, a moving car was struck by a falling tree on Colorado 291. Many reports of spotty power outages across southeast Colorado were received. Some structures, such as outbuildings, fences, and shelters were also damaged or destroyed. Some of the higher wind gusts follow: in El Paso county...a 61 mph wind gust was noted at Calhan with a 64 mph wind gust occurring at the Air Force Academy...a 66 mph wind gust at Black Forest and a 76 mph wind gust in Colorado Springs. In Pueblo county, a 62 mph wind gust was measured at Pueblo West. In Huerfano county, a 63 mph wind gust blasted Walsenburg while in Fremont county, a 64 mph wind affected Canon City. A women was blown over by the wind in La Junta, and sustained a broken bone in her back. Throughout the rest of southeast Colorado counties, winds certainly gusted to at least 58 mph, but their was no known equipment to measure those gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 21, 12:58 PM MST, 41 minutes earlier.
Area forecast discussion, May 21, 12:58 PM MST, 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
158 PM MDT TUE MAY 21 2002
...WINDS MAIN CONCERN...
CURRENTLY...ALL METARS SHOWING WINDS UP ACROSS THE REGION. VIS GOING
DOWN DUE TO BD. WAT VAP SHOWS IMPRESSIVE SYSTEM MOVING ACROSS NW CO
ATTM...WITH LITTLE LTG ASSOCIATED WITH IT.
SHORT TERM...STRONGEST 700 MB WINDS ACROSS CENTRAL AND EASTERN CO
ATTM AND WILL SLOWLY MOVE TO THE EAST WITH TIME. WINDS WILL
GRADUALLY DECREASE FROM W TO E LATER THIS AFTERNOON OVER HIGHER
TERRAIN AND DECREASE ACROSS THE PLAINS LATER THIS EVENING. IN THE
MEANTIME...WINDS WILL LIKELY REACH HIGH WIND CRITERIA ON THE
PLAINS. FOR THIS REASON DECIDED TO GO W/HIGH WIND WARNING FOR THIS
REGION. I AM ALSO CONCERNED THAT IF ANY CONVECTION DEVELOPS...THE
VIRGA ASSOCIATED WITH IT WILL TRANSFER STRONGER FLOW ALOFT TO
GROUND INCREASING CHANCE OF HIGH WINDS ON PLAINS. NO SIGNIF PRECIP IS
ANTICPATED DUE TO LACK OF MOISTURE WITH THIS SYSTEM. ANY PRECIP THAT
DOES FALL WILL BE IN CENTRAL MTNS. IF SIGNIF MOISTURE WAS AVAILABLE
WITH THIS SYSTEM ON PLAINS...WE WOULD HAVE LIKELY HAVE SEEN A MAJOR
CONVECTIVE EVENT DUE TO THE IMPRESSIVE SHEAR.
BY TOMORROW...GRAD AT 700 DECREASES DRAMATICALLY...AND WINDS IN MTNS
WILL BE ON THE DECREASE. IT WILL REMAIN DRY WITH TEMPS A FEW DEGREES
BELOW CLIMO.
MAIN TROUGH WITH SYSTEM CURRENTLY OVER AREA IS NOT FCST TO
CLEANLY MOVE OUT OF AREA...WITH PIECE OF ENERGY REMAINING BACK
OVER THE INTERMTN WEST THE NEXT COUPLE OF DAYS. HOWEVER...IT IS STILL
QUITE DRY SO PRECIP CHANCES REMOTE THROUGH THU NIGHT. ON LATE
THURSDAY...A WEAK FRONT IS FCST TO MOVE THROUGH BRINGING WEAK
UPSLOPE AND A CHANCE OF TRW TO THE AREA FRIDAY. I AM NOT TOO
CONFIDENT THAT THE AVN WILL VERIFY (TOO STRONG) AND WENT ALONG WITH
THE WEAKER MESOETA 84H EXTENSION.
FOR THE LONGER PERIODS...MADE KNOW CHANGES TO CURRENT FCST.
.PUB...RED FLAG WARNING ALL OF NWS PUB CWA THROUGH MIDNIGHT.
HIGH WIND WARNING UNTIL 9 PM...
HODANISHIn the hours before
Special weather statement, May 21, 10:53 AM MST, 2 hours 46 minutes before
COZ058>081-212000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1153 AM MDT TUE MAY 21 2002
...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...
...SPOTTER ACTIVATION IS NOT ANTICIPATED...
...VERY WINDY CONDITIONS THROUGH THIS EVENING...
...RED FLAG WARNING THROUGH MIDNIGHT...
AN INTENSE UPPER LEVEL WEATHER SYSTEM WILL MOVE ACROSS THE STATE
THIS AFTERNOON AND EVENING. STRONG WIND FIELDS AT ALL LEVELS OF THE
ATMOSPHERE WILL ACCOMPANY THIS SYSTEM.
OVER THE MOUNTAINS...SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 55 TO 65 MPH WILL OCCUR. THE WINDS WILL SHIFT TO THE
SOUTHWEST AND THEN WEST LATER THIS EVENING...AND GRADUALLY SUBSIDE
DURING THE NIGHTTIME HOURS. AN ISOLATED THUNDERSTORM WILL ALSO BE
POSSIBLE...MAINLY IN THE CENTRAL MOUNTAINS.
OVER THE PLAINS...SOUTH WINDS OF 25 TO 35 MPH WILL CONTINUE...WITH
GUSTS UP TO 55 MPH. THESE WINDS WILL CAUSE CONSIDERABLE BLOWING
DUST...ESPECIALLY THIS AFTERNOON AND EARLY EVENING. DURING THE
EVENING HOURS...A PACIFIC COLD FRONT WILL CROSS THE AREA...AND THE
WINDS WILL SHIFT TO THE SOUTHWEST AND THEN WEST. WINDS WILL
DECREASE LATER TONIGHT.
DUE TO THE STRONG WINDS ACROSS THE ENTIRE REGION...A RED FLAG
WARNING HAS BEEN ISSUED.
HODANISH
High Wind, Northern El Paso County/Monument Ridge
- When
- May 21, 1:39 PM MST
- Where
- Northern El Paso County/Monument Ridge forecast zone
- Measured
- 56 kt (64 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
High Wind, Southern El Paso County/Colorado Springs and Vicinity
- When
- May 21, 1:46 PM MST
- Where
- Southern El Paso County/Colorado Springs and Vicinity forecast zone
- Measured
- 66 kt (76 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.240, -105.810 (the zone’s center; the record gives no point)
High Wind, Upper Purgatoire River Basin/Trinidad and Vicinity / Sw Las Animas Except X Sw
- When
- May 21, 2:00 PM MST
- Where
- Upper Purgatoire River Basin/Trinidad and Vicinity / Sw Las Animas Except X Sw forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- UNKNOWN
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Eastern Las Animas County / E Las Animas / Ne Huerfano
- When
- May 21, 2:00 PM MST
- Where
- Eastern Las Animas County / E Las Animas / Ne Huerfano forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- UNKNOWN
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
High Wind, Upper Huerfano River Basin/Walsenburg and Vicinity
- When
- May 21, 2:12 PM MST
- Where
- Upper Huerfano River Basin/Walsenburg and Vicinity forecast zone
- Measured
- 56 kt (64 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Upper Arkansas River Valley/Salida and Vicinity
- When
- May 21, 3:00 PM MST
- Where
- Upper Arkansas River Valley/Salida and Vicinity forecast zone
- Measured
- 60 kt (69 mph)
- Property damage
- $60,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.832, -106.332 (the zone’s center; the record gives no point)
High Wind, Bent County/Las Animas and Vicinity
- When
- May 21, 3:00 PM MST
- Where
- Bent County/Las Animas and Vicinity forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- UNKNOWN
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
High Wind, Kiowa County
- When
- May 21, 3:00 PM MST
- Where
- Kiowa County forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- UNKNOWN
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
High Wind, Baca County/Springfield and Vicinity
- When
- May 21, 3:00 PM MST
- Where
- Baca County/Springfield and Vicinity forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- UNKNOWN
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
High Wind, Prowers County/Lamar and Vicinity
- When
- May 21, 5:00 PM MST
- Where
- Prowers County/Lamar and Vicinity forecast zone
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
High Wind, Pueblo and Eastern Fremont Counties/Pueblo and Vicinity
- When
- May 21, 5:10 PM MST
- Where
- Pueblo and Eastern Fremont Counties/Pueblo and Vicinity forecast zone
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
High Wind, Crowley and Otero Counties/La Junta and Vicinity
- When
- May 21, 6:00 PM MST
- Where
- Crowley and Otero Counties/La Junta and Vicinity forecast zone
- Measured
- 65 kt (75 mph)
- Injuries
- 1 direct, 0 indirect
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, May 21 to 31, 2002$1.0 million · 2 events
- High Wind in Nebraska, May 21, 20025 injured · $50,000 · 1 event
- Wildfire in Arizona, May 21 to 31, 2002$100,000 · 1 event
- High Wind in Colorado, May 21, 2002$100,000 · 65 kt wind · 1 event
- Damaging Winds in Montana, May 21, 2002$75,000 · 62 kt wind · 4 events
- High Wind in Colorado, May 21, 20022 injured · 61 kt wind · 9 events
- High Wind in Nebraska, May 21, 2002$8,000 · 57 kt wind · 18 events
- High Wind in Kansas, May 21, 200260 kt wind · 9 events
- High Wind in Colorado, May 21, 200261 kt wind · 6 events
- Heavy Snow in Montana, May 21 to 22, 20026 events
- High Wind in South Dakota, May 21, 200252 kt wind · 5 events
- High Wind in New Mexico, May 21, 200260 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299754, 5299755, 5299761, 5299762, 5299756, 5299757, 5299763, 5299764, 5299765, 5299758, 5299759, 5299760.